(800) 973-1540

What could be causing my husband's shortness of breath?

1 answer | Last updated: Jun 30, 2011
64px
Q
An anonymous caregiver asked...

My husband was diagnosed with Stage IV lung cancer in 2008. At that time the doctor said he could probably get him eight to nine more months with chemo treatments. The tumor is inoperable without removing at least 2/3 of his lung. He went through heavy chemo the first year, followed by radiation the next year. The radiation did a number on him. He was unable to eat because his esophagus felt so tight he couldn't get food down. Nothing tasted right and he lost 50+ pounds over several months. He still hasn't gained that back. He's been on 10 mg of steroids to help him with his breathing problems. The steroids cause his sugar levels to rise. He is not good about managing his diabetes and is addicted to regular Coca-Cola. He gets terribly short of breath with the least bit of exertion. It's really bad when he bends at the waistline like when he ties his shoes. Okay, here's the thing. He was diagnosed with radiation pneumonitis in 2010. It shows up on his CT scans. His cancer is dormant right now with slight growth of the tumor. The tumor is not in a spot that would cause any pressure on his lungs. The lung doctor said he has good lung capacity for someone who smoked for 50+ years. The cardiologist said his heart is fine. He was anemic so he had two units of blood transfused within the last month. He feels no better. I am ready to take him to the Temple Lung Center for another opinion but he isn't really strong enough to deal with the travel, etc. Does anyone have any experience with a similiar situation or any ideas what could be causing him to be so short of breath? Thank you in advance for your attention.

 

Answers
Caring.com User - Jennifer Serafin, N.P.
Caring.com Expert
Send a Hug or Prayer
A
Jennifer Serafin, N.P. is a registered nurse and geriatric nurse practitioner at the Jewish Homes for the Aged in San Francisco.
100% helpful

I read through your question, and the first thing I have to say is that your husband's case is very complex. He was basically told he had less than a See also:
Lung Cancer Signs

See all 44 questions about Lung Cancer
year to live in 2008, and now he has lived for 2 more years. Your main question is really about his shortness of breath. I know from personal experience that it is really hard to watch someone with breathing problems, as they struggle with the smallest task. They often can be anxious as well, as being breathless can be scary.

I have alot of experience working with people who have had lung cancer and other lung diseases. I know that you have been told that his cancer is stable. Despite this fact, his cancer can still contribute to his shortness of breath. From what you say in your letter, his one lung only has 1/3 its normal capacity, which alone could make him short of breath with activity. Even though he may have "good lung capacity" for someone who smoked, it is still not going to be the lung capacity of a non-smoker. He may even have some emphysema making him short of breath.

Furthermore, radiation pneumonitis, which is one of the side effects of radiation therapy, causes chronic inflammation of the lungs. When symptoms of this do occur, they include shortness of breath upon activity, which is what your husband has.

I think your husband is short of breath is due to his cancer, smoking, and radiation pneumonitis put together. I am sure the doctors would give him more steroids to improve his breathing if they could, but his diabetes would be even harder to control. You can absolutely take him for a second opinion, but I think if you did this you would hear the same story his doctors are telling you now. I would not drag him to some place far away, especially if it would be hard for him to do.

What I would recommend: 1) Has he tried oxygen therapy? This can sometimes help reduce breathlessness. Portable fans can help reduce the feelings of breathlessness too. 2) Has he tried nebulized breathing treatments? Sometimes they can help open the airways and improve breathing. 3) I do think more steriods would be helpful, but I am also worried about the effect they would have on his diabetes. 4) Have you tried small doses of morphine or ativan to reduce his "air hunger" and the anxiety that being short of breath can cause? I have seen these work very well in some people.

I wish you both luck.